Medication pumping errors reported in St. Luke's system
ALLENTOWN, Pa. (AP) - Nurses with an eastern Pennsylvania hospital system incorrectly programmed pumps that dispense medication, causing two patient overdoses, according to state health officials.
The errors came just weeks after staff members at St. Luke's University Hospital Network were retrained following a pump overdose last fall, a Lehigh Valley newspaper reported Wednesday.
Both overdoses were promptly reported internally, and the hospital has reviewed its policies and retrained the nurses responsible for the mistakes, St. Luke's said in a statement.
The cases were included in a March 15 report by Department of Health made public this week. It did not specify the hospitals where the overdoses occurred; St. Luke's has several campuses in the Allentown area.
The patients each received 10 times their prescribed drug dose through automated infusion pumps, leading to a near-fatal drop in blood pressure in one case, the report said. Both patients recovered; the medications involved were an anesthetic and a blood-thinner.
The state earlier this year reported that pump errors involving pain medication at St. Luke's caused three patient overdoses between 2010 and 2011.
All of those cases involved errors in programming patient-controlled pumps that allowed the patients to inadvertently overdose themselves.
No patient-controlled pump errors have occurred at St. Luke's since the staff was retrained on the pumps' proper use, the report noted.